0
Case Report/Case Series |

Serotonin Syndrome Associated With Clozapine Withdrawal

Elizabeth Stevenson, MD, MS1; Frank Schembri, MD1; Deborah M. Green, MD2,3; Joseph D. Burns, MD2,3
[+] Author Affiliations
1Department of Pulmonary Critical Care, Boston Medical Center, Boston University School of Medicine, Massachusetts
2Department of Neurology, Boston Medical Center, Boston University School of Medicine, Massachusetts
3Department of Neurosurgery, Boston Medical Center, Boston University School of Medicine, Massachusetts
JAMA Neurol. 2013;70(8):1054-1055. doi:10.1001/jamaneurol.2013.95.
Text Size: A A A
Published online

Importance  We describe a case of serotonin syndrome secondary to clozapine withdrawal and concomitant use of citalopram hydrobromide, a phenomenon that has been rarely reported.

Observations  This is a case report of a 47-year-old woman admitted to an academic medical center intensive care unit with coma, hypersalivation, hyperreflexia, and stimulus-induced clonus. The patient received a diagnosis of serotonin syndrome attributed to abrupt clozapine withdrawal with concomitant use of citalopram. She improved only minimally with supportive treatment (intravenous fluids, benzodiazapines, and withdrawal of selective serotonin-reuptake inhibitor) and received cyproheptadine hydrochloride on her third day of symptoms. Four hours after she received the loading dose of cyproheptadine, she was alert and oriented and at her baseline mental status, although some clonus remained.

Conclusions and Relevance  Serotonin syndrome can result from the abrupt withdrawal of a 5-hydroxytryptamine receptor 2A antagonist from a treatment regimen that also includes a medication that increases serotonin availability.

Sign In to Access Full Content

Don't have Access?

Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more

Subscribe for full-text access to content from 1998 forward and a host of useful features

Activate your current subscription (AMA members and current subscribers)

Purchase Online Access to this article for 24 hours

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics
PubMed Articles
Jobs
brightcove.createExperiences();